Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 3, NWS Cheyenne, WY

May 10, 2018Box Butte County, Dawes County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at May 10, 2018, 4:18 PM MDT for Box Butte County, Dawes County, Nebraska. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 10, 2018, 4:18 PM MDT (22:18 UTC)
Expired
May 10, 2018, 5:00 PM MDT
In force
42 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Box Butte County, NE, Dawes County, NE

The radar

The North Platte radar (KLNX), 193 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 4:30 PM MDTHAIL 0.255 N Alliance, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 1:41 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Rapid City, SD (KRAP), launched 12:00Z, 10.3 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2018-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2018-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
971 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
415 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

511 
WUUS55 KCYS 102218
SVRCYS
NEC013-045-102300-
/O.NEW.KCYS.SV.W.0003.180510T2218Z-180510T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
418 PM MDT THU MAY 10 2018

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Eastern Box Butte County in the Panhandle of Nebraska...
  Southeastern Dawes County in the Panhandle of Nebraska...

* Until 500 PM MDT

* At 418 PM MDT, a severe thunderstorm was located 7 miles north of
  Wild Horse Butte, or 18 miles north of Alliance, moving northeast
  at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Alliance, Wild Horse Butte and Berea. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4207 10291 4221 10307 4240 10302 4254 10278
      4245 10277 4244 10275 4215 10274
TIME...MOT...LOC 2218Z 232DEG 20KT 4237 10281 

HAIL...1.00IN
WIND...60MPH
 
$$

Allen
2 follow-up statements
123 
WWUS55 KCYS 102238
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
438 PM MDT THU MAY 10 2018

NEC045-102247-
/O.CAN.KCYS.SV.W.0003.000000T0000Z-180510T2300Z/
Dawes NE-
438 PM MDT THU MAY 10 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DAWES COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 700 PM MDT for
the Panhandle of Nebraska.

LAT...LON 4214 10276 4214 10289 4227 10302 4238 10297
      4243 10290 4243 10275 4215 10274
TIME...MOT...LOC 2237Z 252DEG 24KT 4224 10273 

$$

NEC013-102300-
/O.CON.KCYS.SV.W.0003.000000T0000Z-180510T2300Z/
Box Butte NE-
438 PM MDT THU MAY 10 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR NORTHEASTERN BOX BUTTE COUNTY...

At 437 PM MDT, a severe thunderstorm was located near Wild Horse
Butte, or 12 miles northeast of Alliance, moving northeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Wild Horse Butte.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4214 10276 4214 10289 4227 10302 4238 10297
      4243 10290 4243 10275 4215 10274
TIME...MOT...LOC 2237Z 252DEG 24KT 4224 10273 

HAIL...1.00IN
WIND...60MPH
 
$$

Allen
009 
WWUS55 KCYS 102253
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
453 PM MDT THU MAY 10 2018

NEC013-102303-
/O.EXP.KCYS.SV.W.0003.000000T0000Z-180510T2300Z/
Box Butte NE-
453 PM MDT THU MAY 10 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BOX BUTTE COUNTY
WILL EXPIRE AT 500 PM MDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

A severe thunderstorm watch remains in effect until 700 PM MDT for
the Panhandle of Nebraska.

LAT...LON 4214 10276 4214 10289 4227 10302 4238 10297
      4243 10290 4243 10275 4215 10274
TIME...MOT...LOC 2253Z 232DEG 20KT 4229 10265 

$$

Allen

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 2:16 PM MDT, 2 hours 2 minutes earlier.

Area forecast discussion, May 10, 2:16 PM MDT, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
216 PM MDT Thu May 10 2018

.SHORT TERM...(This evening through Saturday)
Issued at 215 PM MDT Thu May 10 2018

Storms gradually increasing over se Wy this afternoon and expect
this trend to continue as the moves east and northeast over the
plains into the Nebraska Panhandle through early this evening. A
few severe storms likely with large hail and strong winds the main
threat as LCLs will be somewhat high. Severe storms should exit
east of the CWA early this evening but some remaining weaker
activity expected over northwest parts of the CWA through this
evening. Friday and Friday night should see showers and a few
storms spread back across the CWA in a favorable overrunning setup
with the surface front just south of the CWA underneath somewhat
diffluent upper flow on the east side of an upper low over Nevada.
A few stronger storms possible Friday afternoon mainly near the
Colorado border especially if the front creeps back north a bit.
An upper shortwave will lift north across the CWA Friday night so
activity looks to be reduced over the CWA Saturday with weak
subsidence increasing in the wake of the wave.

.LONG TERM...(Saturday night through Thursday)
Issued at 215 PM MDT Thu May 10 2018

Unsettled conditions will hold over the CWA into Tuesday as the
upper low over the western CONUS moves very little while slowly
filling. Impulses rotating around the low will bring scattered
showers and tstms at times to the CWA through much of the period
but with gradually lesser coverage as the low weakens. Temperatures
near seasonal averages through Monday then nudging back up by
midweek.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1153 AM MDT Thu May 10 2018

Thunderstorms will develop over the higher terrain of southeast WY
by 20z this afternoon, likely increasing in coverage and intensity
as they track across the high plains of southeast Wyoming, and the
western Nebraska Panhandle. Severe thunderstorms are expected with
potential for hail (surface & aloft), along with gusty and erratic
surface winds. Considerable wind shear will exist today. We expect
a few non-severe storms over western areas as well. While VFR will
generally be the rule through this afternoon, brief MVFR ceilings/
visibilities could accompany thunderstorms. Showers and storms are
expected to decrease in coverage overnight, but could linger a bit
into the night. Patchy fog and IFR ceilings will develop over much
of the western NE Panhandle tonight.

&&

.FIRE WEATHER...
Issued at 215 PM MDT Thu May 10 2018

Fire weather concerns are expected to remain quite low through the
weekend. Scattered showers and thunderstorms will move across the
area into this evening with a few severe storms possible mainly
over far southeast Wyoming into the Nebraska Panhandle. Mild and
unsettled weather will then set up over the area Friday through
the weekend with wetting rains likely over many areas.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...RE
LONG TERM...RE
AVIATION...CLH
FIRE WEATHER...RE
Hazardous weather outlook, May 10, 5:23 AM MDT, 10 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
523 AM MDT Thu May 10 2018

NEZ002-003-019>021-054-055-095-096-WYZ101-102-106>108-117>119-
111130-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
523 AM MDT Thu May 10 2018

This hazardous weather outlook is for western Nebraska and
southeast Wyoming along and east of Interstate 25.

.DAY ONE...TODAY AND TONIGHT

Thunderstorms will become more numerous today with some
thunderstorms becoming severe this afternoon through this evening.
These thunderstorms may contain large hail, damaging winds, and
frequent lightning.  An isolated tornado is also possible.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Unsettled weather will continue through the weekend and into early
next week with a daily threat of thunderstorms. Some strong
thunderstorms are possible Friday afternoon and evening along the
Interstate 80 corridor.

.Spotter information statement...

Spotters are urged to report severe weather to the National
Weather Service in Cheyenne this afternoon and this evening.

WYZ103>105-109>116-111130-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-
523 AM MDT Thu May 10 2018

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming, mainly west of Interstate 25.

.DAY ONE...TODAY AND TONIGHT

Thunderstorms will become more numerous today with some strong
thunderstorms possible by early to mid afternoon. Small hail,
gusty winds, and frequent lightning will be the primary threats
with these thunderstorms.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Unsettled weather will continue through the weekend and into early
next week with a daily threat of thunderstorms.

.Spotter information statement...

Spotters activation is unlikely at this time for areas west of
Interstate 25.

In the hours before

Special weather statement, May 10, 2:01 PM MDT, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
201 PM MDT THU MAY 10 2018

WYZ103-105-106-115-116-102045-
Shirley Basin WY-South Laramie Range WY-
Central Laramie Range and Southwest Platte County WY-
North Laramie Range WY-Laramie Valley WY-
201 PM MDT THU MAY 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ALBANY COUNTY UNTIL
245 PM MDT...

At 201 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Wheatland Reservoir 3, or 30 miles north of
Laramie, moving northeast at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern Albany
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4163 10562 4176 10580 4216 10550 4194 10528
      4174 10528
TIME...MOT...LOC 2001Z 218DEG 23KT 4175 10562

Hammer
Special weather statement, May 10, 3:11 PM MDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
311 PM MDT THU MAY 10 2018

WYZ107-108-102200-
East Platte County WY-Goshen County WY-
311 PM MDT THU MAY 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GOSHEN AND
NORTHEASTERN PLATTE COUNTIES UNTIL 400 PM MDT...

At 310 PM MDT, Doppler radar was tracking a strong thunderstorm over
Guernsey Campground, or 21 miles northeast of Wheatland, moving east
at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Guernsey, Guernsey Campground and Hartville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 700 PM MDT for
southeastern Wyoming.

LAT...LON 4220 10481 4237 10489 4253 10448 4228 10435
TIME...MOT...LOC 2110Z 249DEG 14KT 4232 10476

Allen
Special weather statement, May 10, 3:55 PM MDT, 23 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
355 PM MDT THU MAY 10 2018

NEZ002-102245-
Dawes NE-
355 PM MDT THU MAY 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DAWES COUNTY UNTIL
445 PM MDT...

At 354 PM MDT, Doppler radar was tracking a strong thunderstorm near
Chadron, moving northeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Chadron.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 700 PM MDT for
the Panhandle of Nebraska.

LAT...LON 4266 10291 4281 10305 4299 10279 4279 10279
      4278 10277 4272 10277
TIME...MOT...LOC 2154Z 232DEG 21KT 4278 10291

Allen
Special weather statement, May 10, 4:09 PM MDT, 9 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
409 PM MDT THU MAY 10 2018

NEZ002-003-102300-
Box Butte NE-Dawes NE-
409 PM MDT THU MAY 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BOX BUTTE AND
SOUTHEASTERN DAWES COUNTIES UNTIL 500 PM MDT...

At 408 PM MDT, Doppler radar was tracking a strong thunderstorm near
Berea, or 7 miles north of Alliance, moving northeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Alliance, Wild Horse Butte and Berea.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 700 PM MDT for
the Panhandle of Nebraska.

LAT...LON 4207 10292 4222 10307 4239 10296 4246 10278
      4245 10277 4244 10275 4215 10274
TIME...MOT...LOC 2208Z 232DEG 20KT 4220 10292

Allen

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 3:55 PM MDTSpecial Weather StatementCYSDawes50 min
May 10, 4:09 PM MDTSpecial Weather StatementCYSBox Butte51 min
May 10, 4:48 PM MDTSevere Thunderstorm WarningCYSBanner, Morrill27 min
May 10, 5:13 PM MDTTornado WarningCYSMorrill32 min
May 10, 5:41 PM MDTSevere Thunderstorm WarningCYSBox Butte, Morrill29 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.